People who take an overdose of propylthiouracil (PTU) may experience nausea, vomiting, joint pain, and indigestion. The exact effects, however, vary from person to person and will depend on things like how much propylthiouracil is taken. Treatment is essential, and can involve monitoring the person for problems and relieving overdose symptoms. Activated charcoal may also be administered.
Can You Take Too Much Propylthiouracil?Propylthiouracil (PTU) is an antithyroid medication that is available by prescription only. An overdose with this medication could be dangerous. However, the specific effects of a propylthiouracil overdose will vary, depending on a number of factors, including the dosage and whether it was taken with any other medications or substances.
- Very low blood cells, which can be quite dangerous
- Peeling of the skin
- Nerve problems
- Indigestion or heartburn
- Joint pain
- Water retention
- Excitation and hyperactivity or drowsiness and lethargy.
Treating a Propylthiouracil Overdose
The treatment for an overdose also will vary. If the overdose was recent, a healthcare provider might administer activated charcoal to limit the amount of medication that is absorbed into the bloodstream.
Treatment will also involve supportive care, which involves treating any symptoms that arise and carefully monitoring the person for any possible problems. There is no specific antidote for an overdose of propylthiouracil.
It is important that you seek medical attention immediately if you believe that you or someone else may have overdosed on propylthiouracil.